Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 19, 2016, 11:28 PM EDT for Montgomery County, Prince George's County, Maryland. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 11:28 PM EDT (03:28 UTC)
- Expired
- Jul 20, 2016, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 41 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:40 PM EDT | FLASH FLOOD | 1 Ene Glen Echo, MD | WATER RESCUE AT MASSACHUSETTS AVE AND GOLDSBORO ROAD |
| Jul 19, 11:40 PM EDT | FLASH FLOOD | 1 N Washington, DC | FLOODING ALONG THE 400-500 BLOCK OF RHODE ISLAND AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
523 WGUS51 KLWX 200328 FFWLWX DCC001-MDC031-033-200630- /O.NEW.KLWX.FF.W.0041.160720T0328Z-160720T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1128 PM EDT TUE JUL 19 2016 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... THE DISTRICT OF COLUMBIA... WEST CENTRAL PRINCE GEORGES COUNTY IN CENTRAL MARYLAND... SOUTH CENTRAL MONTGOMERY COUNTY IN CENTRAL MARYLAND... * UNTIL 230 AM EDT * AT 1127 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE... BETHESDA...CORAL HILLS...HOWARD UNIVERSITY...FORT TOTTEN... GALLAUDET UNIVERSITY...NATIONALS PARK...RFK STADIUM...POTOMAC... NORTH BETHESDA...TAKOMA PARK...WALKER MILL...CHEVY CHASE...SOUTH KENSINGTON...SEAT PLEASANT...MARTIN'S ADDITIONS...NORTH CHEVY CHASE...FRIENDSHIP VILLAGE...ANACOSTIA...GEORGETOWN AND AMERICAN UNIVERSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3889 7689 3884 7699 3899 7717 3906 7712 $$ HTS
2 follow-up statements
985 WGUS71 KLWX 200547 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 147 AM EDT WED JUL 20 2016 MDC031-033-200556- /O.CAN.KLWX.FF.W.0041.000000T0000Z-160720T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PRINCE GEORGES MD-MONTGOMERY MD- 147 AM EDT WED JUL 20 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL PRINCE GEORGES AND SOUTH CENTRAL MONTGOMERY COUNTIES IS CANCELLED... LAT...LON 3889 7692 3884 7699 3894 7711 3899 7704 $$ DCC001-200630- /O.CON.KLWX.FF.W.0041.000000T0000Z-160720T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DISTRICT OF COLUMBIA DC- 147 AM EDT WED JUL 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR THE DISTRICT OF COLUMBIA... AT 146 AM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN ALONG RHODE ISLAND AVE AS WELL AS BEACH DRIVE. AROUND TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NATIONALS PARK...HOWARD UNIVERSITY...RFK STADIUM...FORT TOTTEN... GALLAUDET UNIVERSITY...KENILWORTH...US CAPITOL...ANACOSTIA...ADAMS MORGAN...GEORGETOWN...AMERICAN UNIVERSITY...CATHOLIC UNIVERSITY... ROCK CREEK...NATIONAL ARBORETUM...THE MALL...NATIONAL ZOO AND THE WHITE HOUSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3889 7692 3884 7699 3894 7711 3899 7704 $$ HTS
402 WGUS71 KLWX 200626 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 226 AM EDT WED JUL 20 2016 DCC001-200635- /O.EXP.KLWX.FF.W.0041.000000T0000Z-160720T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DISTRICT OF COLUMBIA DC- 226 AM EDT WED JUL 20 2016 ...THE FLASH FLOOD WARNING FOR THE DISTRICT OF COLUMBIA WILL EXPIRE AT 230 AM EDT... THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE FLOOD THREAT CONTINUES. A FLOOD WARNING HAS BEEN ISSUED TO REPLACE THE FLASH FLOOD WARNING. LAT...LON 3889 7692 3884 7699 3894 7711 3899 7704 $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:38 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 19, 9:38 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 938 PM EDT Tue Jul 19 2016 .SYNOPSIS... A cold front will move south of the area tonight. High pressure will build overhead for Wednesday and Thursday. High pressure over the Atlantic will control the weather pattern for Friday through Sunday. A cold front may impact the area early next week. && .NEAR TERM /THROUGH WEDNESDAY/... A few showers and even a t-storm will still be possible through about midnight with passage of a cdfnt. Earth Networks Lightning Detection picking up some lightning over Montgomery county between Germantown and Gaithersburg and confirmed by a NWS employee. Overnight, expecting skies to clear. Nice day tomorrow relatively speaking before heat wave begins. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... High pressure will remain over the region for Wednesday through Wednesday night...bringing dry and seasonably warm conditions along with lower humidity. The high will shift offshore Thursday and a return flow will develop. Humidity will begin to increase during this time. A popup shower or thunderstorm cannot be ruled out over the Potomac Highlands into central Virginia during the afternoon and evening hours...especially over the higher terrain. Thursday night will turn out warm and humid as high pressure settles off to the south and east. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The return and amplification of heat and humidity will be the main story for the end of the week and into the weekend. Much of the time period will feature northwest flow aloft with warming temperatures and a gradual return in humidity. Core of large upper ridge will be centered over the central US with the Northeastern US/Mid Atlantic on the periphery with largely west/northwest flow. With this type of pattern would expect a risk of some showers/thunderstorms with daytime instability and potential MCS's moving along the periphery of the ridge. Expecting widespread 90s for high temperatures Friday through Monday. Humidity should be initially tempered in the westerly flow, but as northwest flow weakens Sunday and possibly turns southwest ahead of an approaching front, will see humidity values rise. Thus the combination of heat/humidity will likely lead to heat index values in excess of 100F, and heat headlines may be necessary. The most oppressive days currently appear to be Saturday and Sunday. As frontal system approaches Monday, will see the chances for synoptically driven showers/thunderstorms increase. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Remainder of tonight, prob too low for any mention of t-storms. Patchy fog around KCHO where some rain fell today. Generally VFR expected from Friday and through the weekend. A few showers/thunderstorms are possible which may bring a brief period of sub-IFR conditions. Patchy fog also possible during overnights, but coverage not likely to be widespread. && .MARINE... A cold front will slowly drop through the waters today into tonight. A few showers and thunderstorms are possible mainly across the Tidal Potomac and lower Chesapeake Bay. Thunderstorms will be capable of producing locally gusty winds. A pressure surge will develop behind the cold front late tonight into early Wednesday. Winds may approach SCA criteria for a brief period during this time. However...the pressure surge will be weak so confidence was too low for an SCA headline at this point. High pressure will remain over the waters Wednesday through Wednesday night before moving offshore Thursday. A return southerly flow will develop for Thursday into Thursday night. Mostly sub-SCA conditions expected for the end of the week and weekend, however brief intervals of gusts up to around 20 knots are possible. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...HAS NEAR TERM...LFR SHORT TERM...HAS LONG TERM...MSE AVIATION...MSE/LFR MARINE...MSE/LFR
Hazardous weather outlook, Jul 19, 6:04 PM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 604 PM EDT TUE JUL 19 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202215- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 604 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-202215- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 604 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 19, 8:46 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 2 ENE GREENWOOD 38.07N 78.74W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604520
JACKSONLocal storm report, Jul 19, 11:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 1 WSW ANACOSTIA 38.86N 77.00W
07/19/2016 M0.88 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
&&
EVENT NUMBER LWX1604521
KLWLocal storm report, Jul 19, 11:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 1 WSW ANACOSTIA 38.86N 77.00W
07/19/2016 M0.88 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
NICKEL SIZE HAIL
&&
CORRECTED REMARKS
EVENT NUMBER LWX1604521
KLWLocal storm report, Jul 19, 11:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 1 E WASHINGTON 38.90N 77.00W
07/19/2016 M1.00 INCH DISTRICT OF COLUMB DC EMERGENCY MNGR
QUARTER SIZE HAIL AT INTERSECTION OF 6TH ST NE AND L ST
NE
&&
EVENT NUMBER LWX1604522
KLWLocal storm report, Jul 19, 11:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM HAIL 1 N ANACOSTIA 38.88N 76.98W
07/19/2016 E0.88 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
NICKEL SIZE HAIL NEAR INTERSECTION OF 9TH ST NE AND
EAST CAPITOL ST NE
&&
EVENT NUMBER LWX1604523
KLWLocal storm report, Jul 19, 11:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM HAIL THE MALL 38.90N 77.02W
07/19/2016 M1.00 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
QUARTER SIZE HAIL NEAR INTERSECTION OF 9TH ST NW AND E
ST NW
&&
EVENT NUMBER LWX1604524
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:21 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 39 min |
| Jul 19, 10:25 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 50 min |
| Jul 19, 11:05 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 25 min |
| Jul 19, 11:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 52 min |
| Jul 19, 11:17 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 28 min |
| Jul 19, 11:57 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 30 min |
| Jul 20, 12:12 AM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 48 min |
| Jul 20, 2:25 AM EDT | Areal Flood Warning | LWX | 6 hr |
Nearby
Flash Flood Warnings in Maryland, 2016Flash Flood Warnings in District of Columbia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.